A Vape Liquid Called 'CEB' Is Circulating in South Mississippi. It Isn't an Opioid, and Naloxone Won't Reverse It
A Mississippi sheriff's office is warning about MDMB-4en-PINACA, a synthetic cannabinoid sold as 'CEB.' Here is what it does and what to do in an emergency.

The Marion County Sheriff's Office in south Mississippi is warning residents about a synthetic cannabinoid moving through the county under a local nickname: "CEB" (pronounced seeb), also called "cob." The chemical name is MDMB-4en-PINACA.
The warning came with a seizure. According to reporting by WDAM on October 30, the sheriff's office recovered 170 bottles containing the drug during a traffic stop the previous week and arrested one person, a 17-year-old charged with trafficking a controlled substance. Captain Pete Williams told the station that several groups of young people in the county are distributing the drug and that investigators have identified many of them.
The department's message to the public is the part that matters clinically: the product is sold as a vape liquid, it is not an opioid, and it is not cannabis — even though it is marketed and used as if it were.
What MDMB-4en-PINACA actually is
Synthetic cannabinoids are lab-made chemicals that act on the same receptors as THC, the psychoactive compound in cannabis, but are structurally different and often far more potent. The National Institute on Drug Abuse describes them as "chemically similar to chemicals found in the cannabis plant, though they often produce very different effects," and notes that illicit versions are "typically added to liquid cartridges used in vaping devices or added to dried, shredded plant material so it can be smoked." They have circulated for years as "K2" and "Spice"; this is simply the newest formula on that shelf.
MDMB-4en-PINACA is not a marginal compound. The Drug Enforcement Administration placed it permanently in Schedule I of the Controlled Substances Act in a final rule published April 24, 2026 and effective April 27, 2026. The rule's own language describes what it does: use has been "documented to result in serious adverse effects including agitation, psychosis including hallucinations and delusions, behavioral changes, seizures, brain injury, and death." The agency also found it has a high potential for abuse and no accepted medical use.
Two practical points follow. A person using "CEB" is not using a weak knock-off cannabis product but a chemical with a much narrower margin between a high and an emergency department. And it does not appear on standard urine drug screens — NIDA notes this is part of why synthetic cannabinoids spread, because a person can use heavily and still test clean on a routine panel.
Why naloxone is the wrong tool — and still the right first move
Naloxone reverses opioids. MDMB-4en-PINACA is not an opioid; it binds cannabinoid receptors, not opioid receptors. Naloxone will do nothing for it. As NIDA puts it, naloxone "has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder."
That matters because the two emergencies look different. But in a real emergency you usually do not know what was taken. Synthetic cannabinoid vape liquid can be mixed with other substances, and the person cannot tell you. If you are unsure, give naloxone anyway and call 911. It is safe and will not harm someone with no opioids on board, and if there is fentanyl in the product — a common adulterant in the illicit supply — it is the only thing that restores breathing.
What hospitals actually see
The clinical picture for MDMB-4en-PINACA is unusually well documented for a newer drug, and it is not mild. A case series published in Clinical Toxicology in 2026 reviewed 202 emergency department presentations involving 163 patients in Birmingham, England, between November 2020 and December 2024, all analytically confirmed. The most common features were:
- reduced level of consciousness in 81.2 percent
- agitation in 49 percent
- seizures in 30.2 percent
- low blood pressure in 22.3 percent
- raised blood lactate in 47 percent and raised creatine kinase in 38.1 percent — lab markers of tissue stress and muscle breakdown
There were four deaths. Most patients had more than one substance on board; in 15 cases MDMB-4en-PINACA was the only drug detected. A separate series of seven patients who used contaminated electronic vaping devices had a median age of 17; 85.7 percent were agitated on arrival and 57.1 percent had psychotic features, including hallucinations and delusions.
A third study, from France, examined people who thought they had bought cannabis: all 13 arrived with altered mental status, five had seizures, six were vomiting and most were back to normal after about 11 hours of observation. The authors concluded that low-THC cannabis products are a real route of unintentional exposure.
The practical warning for families: this is not only a drug people seek out; it has also been found in products sold as ordinary cannabis.
What to do in the first ten minutes
- Call 911. Say "possible overdose" and, if you know, "synthetic cannabinoid." Responders cannot test for it in the field, but the hospital can plan differently.
- Give naloxone if you have it. If there is any chance an opioid is involved, this is not the moment to be certain.
- Do not restrain the person, and do not pile on top of them. Severe agitation plus restraint is a known mechanism of sudden death in excited-delirium presentations. Keep the space calm and let EMS take over.
- Protect them from injury during a seizure. Clear hard objects, cushion the head, do not put anything in the mouth, and time it — a seizure lasting more than five minutes, or repeated seizures without waking up in between, is a medical emergency.
- Cool the room, not the person. Remove excess clothing and move them somewhere cool; no ice baths or cold showers.
- Stay until help arrives, and tell the emergency department what was used, how much, and when. Ask them to consider synthetic cannabinoid testing if the presentation does not fit — routine panels miss these drugs.
Our guide to what to do after an overdose covers the first 24 hours, and our guide to severe agitation and psychosis after drug use explains why these episodes need clinical care rather than a night of sleep.
The conversation to have with a teenager this week
The warning names young people as the distribution network, and the UK vaping series had a median patient age of 17. If there is a vape in your house, the useful question is not "are you using drugs" — it is "do you know what is in the cartridge, and that vape liquid can contain something that is neither cannabis nor nicotine." Fentanyl and xylazine test strips do not detect synthetic cannabinoids, so a "clean" strip result says nothing about this class of drug; our guides to home drug testing and getting naloxone cover what to keep in the house.
Mississippi's wider picture
Mississippi's overdose deaths rose from 290 in 2018 to a provisional peak of 746 in the twelve months ending December 2021, then fell to 449 by December 2025 — a 39.8 percent decline, slightly faster than the national 36.2 percent, according to the state Department of Mental Health. Fentanyl accounts for 85 percent of the 2019–2021 increase and 88 percent of the decline since.
Two details in that report matter for a county like Marion. The fall is not even: overdose mortality runs 26.4 per 100,000 on the Gulf Coast versus 11.6 in the rest of the state, and Lauderdale, Jackson and Lee counties are still rising. And the help is not where the hurt is: 81 of Mississippi's 82 counties are mental health workforce shortage areas, and the median county has 67 behavioral health providers per 100,000 residents against a statewide figure of 229.
A falling opioid death count does not mean the supply got safer — only that its opioid component changed. A new synthetic cannabinoid in a rural county is the kind of shift a statewide average hides.
Where to get help
- SAMHSA National Helpline: 1-800-662-4357, free, confidential, 24 hours a day. FindTreatment.gov lists sliding-scale and Medicaid-accepting programs.
- 988 Suicide & Crisis Lifeline: call or text 988 for mental health and substance use crisis support.
- Poison Control: 1-800-222-1222, for advice on a suspected exposure.
- Mississippi Department of Mental Health (dmh.ms.gov) lists county behavioral health contacts.
- If you use drugs and do not want to use alone, Never Use Alone at 800-484-3731 stays on the phone and sends help if you stop responding.
The bottom line
A sheriff's office in one rural Mississippi county has put a name to something spreading quietly: MDMB-4en-PINACA, sold as vape liquid under local nicknames, federally Schedule I since April 2026, and associated in the clinical literature with seizures, psychosis, and death. Naloxone cannot reverse it, but hospitals can treat it, and most patients in the published series walked out. The difference between a bad night and a funeral is usually whether someone called 911, stayed, and told the emergency team what was in the bottle.
Sources
- DEA — Schedules of Controlled Substances: Placement of MDMB-4en-PINACA in Schedule I, 91 FR 21958 (final rule, published April 24, 2026; effective April 27, 2026)
- National Institute on Drug Abuse — Synthetic Cannabinoids
- National Institute on Drug Abuse — Naloxone DrugFacts
- Clinical Toxicology — Clinical features and sociodemographic characteristics associated with analytically confirmed exposure to MDMB-4en-PINACA (2026; Birmingham case series, PMID 41627129)
- Clinical Toxicology — Seven patients with analytically confirmed MDMB-4en-PINACA toxicity associated with the use of electronic vaping devices (2025, PMID 40372197)
- Mississippi Department of Mental Health — Mississippi's Overdose Crisis: What the Data Show
- SAMHSA National Helpline
You might also read


